.....Advertisement.....
.....Advertisement.....

Human medication poses serious risks to animals

-A A +A

Even small amounts can cause seizures, organ failure

It has been said to keep all medications out of the reach of children. The same can be said for animals — keep all medications out of the reach of pets. To help prevent an accident from happening, experts have created a list of the top 10 human medications that most often poison our furry friends.

NSAIDs, non-steroidal anit-inflammatory drugs, like ibuprofen or naproxen might cause stomach and intestinal ulcers and — in the case of cats — kidney failure.

Even a small dose of acetaminophen, like Tylenol, in cats can damage red blood cells and interfere with their ability to transport oxygen. In dogs, it can cause liver damage, and at higher doses, red blood cell damage.

Antidepressants can cause vomiting and lethargy and certain types can lead to serotonin syndrome, a condition marked by agitation, elevated body temperature, heart rate and blood pressure, disorientation, vocalization, tremors and seizures.

Methylphenidate, ADHD medications, can dangerously elevate heart rates, blood pressure and body temperature, as well as cause seizures.

Flourouracil, an anti-cancer drug, is proven to be rapidly fatal to dogs, causing severe vomiting, seizures and cardiac arrest even in small doses.

Isoniazid, tuberculosis defense medicine, is particularly toxic for dogs because they don’t metabolize it as well as other species. It can cause a rapid onset of severe seizures that might result in death.

Pseudoephedrine is a popular decongestant in many cold and sinus products, in cats and dogs it causes elevated heart rates, blood pressure and body temperature.

Anti-diabetics, many including glipizide and glyburide, can cause a major drop in blood sugar levels causing disorientation, lack of coordination and seizures. Vitamin D derivatives, even in small doses, can cause life-threatening spikes in blood calcium levels causing vomiting, loss of appetite, increased urination and thirst because of kidney failure.

Baclofen is a muscle relaxant that can impair the central nervous system of cats and dogs.

Symptoms include significant depression, disorientation, vocalization, seizures and coma, which can lead to death.

Those who suspect a pet has ingested any of the above medications can call a veterinarian or the ASPCA Animal Poison Control Center’s 24-hour hotline at (888) 426-4435.

Please keep all medications tucked away far from curious cats and dogs.